Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 13, NWS Albuquerque, NM

March 28, 2022Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 28, 2022, 3:31 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 29, 2022, 12:00 PM MDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2022, 3:31 PM MDT (21:31 UTC)
In effect from
Mar 29, 2022, 12:00 PM MDT
Expired
Mar 29, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 12:00 PM MDTNON-TSTM WND GST 581 E Clayton, NMASOS STATION KCAO CLAYTON MUNI AIRPARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS85 KABQ 282131
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
331 PM MDT Mon Mar 28 2022

...RED FLAG WARNING FROM 12 PM TO 7 PM MDT TUESDAY FOR THE 
NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY STRONG WINDS, LOW 
RELATIVE HUMIDITY AND AN UNSTABLE AIRMASS...

.Widespread critical fire weather conditions are likely Tuesday
afternoon as the flow aloft strengthens ahead of an approaching 
storm system. These stronger winds aloft will start to mix down 
to the surface in the late morning, with gusts as high as 60 mph
possible. While RH values will increase from their minimums on
Monday, they will still struggle to reach 20%. Instability will
increase ahead of the Pacific front and temperatures will still
remain above average in the afternoon. 


NMZ104-108-291015-
/O.UPG.KABQ.FW.A.0013.220329T1800Z-220330T0100Z/
/O.NEW.KABQ.FW.W.0013.220329T1800Z-220330T0100Z/
/O.CON.KABQ.FW.W.0012.000000T0000Z-220329T0200Z/
Northeast Plains-East Central Plains-
331 PM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast and east-central plains during the 
  afternoon and early evening hours today and again on Tuesday. 

* 20 FOOT WINDS...Southwest at 20 to 30 mph with gusts up to 40 
  mph this afternoon through early evening. For Tuesday, 
  potential southwest winds 30 to 40 mph with occasional gusts 
  up to 60 mph. 

* RELATIVE HUMIDITY...5 to 9 percent today and 13 to 18 percent 
  Tuesday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

12
3 follow-up statements
767 
WWUS85 KABQ 290208
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
808 PM MDT Mon Mar 28 2022

...RED FLAG WARNING FROM 12 PM TO 7 PM MDT TUESDAY FOR THE
NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY STRONG WINDS AND 
LOW RELATIVE HUMIDITY...

.Widespread critical fire weather conditions are likely Tuesday
afternoon across the eastern plains as the flow aloft strengthens
ahead of an approaching storm system. These stronger winds aloft 
will start to mix down to the surface in the late morning, with 
gusts as high as 60 mph possible through Tuesday afternoon.  
Though humidity values will not be as low as Monday, sub-15 
percent values are likely, especially near the Texas and Oklahoma 
borders. High temperatures will be a few degrees above average in
the afternoon.

NMZ104-108-291300-
/O.EXP.KABQ.FW.W.0012.000000T0000Z-220329T0200Z/
/O.CON.KABQ.FW.W.0013.220329T1800Z-220330T0100Z/
Northeast Plains-East Central Plains-
808 PM MDT Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
TUESDAY...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

* AREA AND TIMING...Northeast and east central plains during the 
  afternoon and early evening hours Tuesday. 

* 20 FOOT WINDS...Southwest winds 25 to 40 mph with gusts between
  50 and 60 mph. 

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
830 
WWUS85 KABQ 290912
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
312 AM MDT Tue Mar 29 2022

...RED FLAG WARNING FROM 12 PM TO 7 PM MDT TODAY FOR THE 
NORTHEAST AND EAST CENTRAL PLAINS DUE TO VERY STRONG WINDS AND LOW
RELATIVE HUMIDITY...

.Widespread critical fire weather conditions are expected this 
afternoon across the eastern plains as the flow aloft strengthens 
ahead of an approaching storm system. These stronger winds aloft 
will start to mix down to the surface in the late morning, with 
gusts as high as 60 mph possible during the mid to late afternoon.
Though not as dry as Monday, minimum humidities falling to the 
low teens are likely, especially near the Texas and Oklahoma 
borders. High temperatures will be a few degrees above average in 
the afternoon.

NMZ104-108-300100-
/O.CON.KABQ.FW.W.0013.220329T1800Z-220330T0100Z/
Northeast Plains-East Central Plains-
312 AM MDT Tue Mar 29 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast and east central plains during the
  afternoon and early evening hours. 

* 20 FOOT WINDS...Southwest winds 25 to 40 mph with gusts 
  between 50 and 60 mph. 

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is highly discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
663 
WWUS85 KABQ 300049
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
649 PM MDT Tue Mar 29 2022

NMZ104-108-300200-
/O.EXP.KABQ.FW.W.0013.000000T0000Z-220330T0100Z/
Northeast Plains-East Central Plains-
649 PM MDT Tue Mar 29 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

As winds continue to decrease this evening, the concern for fire
weather conditions will diminish. Therefore, the Red Flag Warning
will expire at 7 pm. 

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 28, 3:28 PM MDT, 3 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
328 PM MDT Mon Mar 28 2022

.SYNOPSIS...
An approaching Pacific storm system will pack quite a punch beginning
tonight and continuing through Tuesday. Very strong to high winds
will develop first over the south-central mountains including Ruidoso
late tonight, spreading into eastern NM during the day Tuesday. From
the Rio Grande Valley west, strong winds along with scattered rain
and mountain snow showers will move in from west to east along the
cold front. Accumulating snow is possible over most mountain ranges
Tuesday and Tuesday night but especially the northern mountains
where several inches are likely. Chances for rain and snow showers
will continue Wednesday and Thursday along with blustery winds.
Warmer and more tranquil weather is expected over the weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...

Current water vapor imagery shows an upper level low currently over
the coast of CA. As this feature pushes inland, the upper level
ridge over NM will breakdown, bringing a variety of hazards and
hazards to the short term. Strengthening southwest flow aloft
alongside increasing mid-level moisture will allow for a favorable
setup for the Tusas Mts to see some light snowfall tonight. As the
upper level system continues its journey into the Desert Southwest,
a stout 140 kt jet begins to round out its southeastern periphery.
Winds at 700 mb are quick to rally in response, hitting a max of
60kts around midnight. This in concert with a tight gradient from a
lee-side sfc low will create the possibility of high winds across
the Sacramento/Capitan Mts. As such, did upgrade the High Wind Watch
to a High Wind Warning.

The low makes its entrance into AZ, positioning itself over the
center of the state, where it will open by late morning. Winds aloft
will continue to strengthen as the disturbance pushes east and deep
layer mixing will allow strong to severe winds to mix to the sfc in
the afternoon on Tuesday. Meanwhile, instability increases on the
eastern periphery of the trough, bringing the potential for thunder
amongst precipitation chances for western and central zones. While
snow levels will be quite high thanks to recent above average
temperatures, the northern mts will be primed to receive 6 to 12 in
of snow across their peaks, sufficient enough to hoist a Winter
Weather Advisory for the Tusas and Sangre de Cristo Mts.

The trough crosses the state by midnight Tuesday night, leaving a
few lingering snow showers across the northern mts in its departure.
Just as the system departs, it kicks down a stiff backdoor cold
front across the eastern plains, the additional lift of which could
help to facilitate in a round of overnight showers.

LONG TERM...(WEDNEDSAY THROUGH SUNDAY)...
A trailing short-wave trough remains on track to move through NM
Wednesday, keeping mainly scattered rain and snow showers west and
north and brisk northwest winds going over the western two-thirds of
the state. Additional wind highlights will likely be necessary
central and west Wednesday afternoon given current forecast wind
speeds. Additionally, a backdoor cold front helps to get more in the
way of an organized area of snow going Wednesday over far northeast
NM where several inches of accumulation are possible from the
northern Sangre de Cristo mountains eastward to the northeast
highlands from Cimarron east- southeastward to Gladstone and Sedan.
GFS and ECWMF move in a transitory ridge of high pressure for
Thursday with another wave on tap Thursday night and Friday. Thursday
continues to look like the least windy day this week with winds
ramping back up on Friday along with cooler temperatures.

The weekend remains on track for a warm up and less wind. The next
Pacific system is expected Monday with the promise of more wind and
chances for rain and mountain snow showers.

12/33

&&

.FIRE WEATHER...
Active pattern fills the week, starting with another round of strong
to severe winds across portions of the state on Tuesday. Winds will
increase in response to an approaching upper level system, with the
Sacramento/Capitan Mts kicking into high gear late tonight. The
majority of the eastern plains as well as portions of the lower RGV
and southwestern mts follow suit making for breezy to locally windy
conditions Tuesday afternoon. Precipitation will favor the northern
mts Monday through Tuesday night. While relative humidity will
increase ahead of this front, high winds and above average
temperatures will lend to critical fire weather conditions in the
afternoon. Breezy conditions will persist across the west on
Wednesday and relative humidity values will begin to fall from this
point forward into the weekend, hitting their lowest on Sunday.
After ducking below normal on Wednesday, temperatures will begin to
climb above average, rising steadily into the weekend.

12

&&

.AVIATION...
18Z TAF CYCLE
Low pressure system on approach will bring strong winds and decreased
cigs/vsbys during the TAF cycle. Deep layer mixing will send gusts
of 25 to 30 kts to the sfc this afternoon as winds aloft increase. As
the system progresses across the Desert Southwest, LLWS will affect
terminals across the eastern plains aft 29/09Z and before 29/14Z.
While VFR conditions are expected to prevail for the remainder of the
day today, they will slowly deteriorate from western terminals
eastward by early Tuesday as the trough makes its way into the state.
Winds aloft will increase early Tuesday morning areawide, setting
the stage for gusty winds to prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  38  55  37  61 /  60  80  20   5
Dulce...........................  32  50  28  56 /  70  90  20  30
Cuba............................  35  50  32  54 /  30  80  30  20
Gallup..........................  35  54  32  58 /  40  70  40  20
El Morro........................  32  49  31  55 /  20  80  40  20
Grants..........................  36  51  30  57 /  10  70  40  20
Quemado.........................  32  50  30  55 /  10  90  40  20
Magdalena.......................  40  56  35  59 /  10  60  20  20
Datil...........................  34  50  31  54 /   5  70  20  20
Reserve.........................  29  52  26  63 /  40  80  30  20
Glenwood........................  38  54  33  64 /  40  90  40  10
Chama...........................  28  44  24  48 /  70  80  30  50
Los Alamos......................  41  50  37  53 /  20  70  30  40
Pecos...........................  40  52  34  53 /  10  60  20  50
Cerro/Questa....................  34  49  31  48 /  20  50  50  60
Red River.......................  27  44  24  39 /  20  50  50  80
Angel Fire......................  25  44  20  40 /  20  60  50  70
Taos............................  33  52  29  50 /  20  60  40  50
Mora............................  36  53  31  50 /   5  50  40  70
Espanola........................  43  59  37  61 /  20  70  20  50
Santa Fe........................  40  53  34  54 /  10  70  20  50
Santa Fe Airport................  39  55  33  58 /  10  70  30  40
Albuquerque Foothills...........  48  57  41  62 /  10  70  30  30
Albuquerque Heights.............  47  59  40  63 /  10  60  20  20
Albuquerque Valley..............  44  62  39  65 /  10  60  20  20
Albuquerque West Mesa...........  45  60  40  64 /  10  60  20  20
Belen...........................  44  63  38  66 /  10  60  20  20
Bernalillo......................  47  61  40  66 /  10  70  30  30
Bosque Farms....................  42  63  36  65 /  10  60  20  10
Corrales........................  46  62  40  66 /  10  70  20  20
Los Lunas.......................  41  63  37  65 /  10  60  10  10
Placitas........................  46  56  40  59 /  10  70  30  30
Rio Rancho......................  47  59  40  64 /  10  60  20  20
Socorro.........................  46  66  40  69 /  10  50  20  20
Sandia Park/Cedar Crest.........  43  51  37  54 /  10  70  30  30
Tijeras.........................  42  55  36  57 /  10  70  30  30
Edgewood........................  42  54  35  59 /   5  60  20  40
Moriarty/Estancia...............  34  58  30  59 /   5  60  20  40
Clines Corners..................  39  53  33  53 /   5  40  10  40
Mountainair.....................  42  57  34  58 /   5  60  30  30
Gran Quivira....................  43  58  34  58 /   5  50  30  30
Carrizozo.......................  48  61  36  61 /  10  40  30  30
Ruidoso.........................  42  55  32  54 /  10  40  40  40
Capulin.........................  40  60  28  41 /   0  10  70  50
Raton...........................  36  63  29  48 /   0  20  70  60
Springer........................  41  64  33  51 /   0  20  50  70
Las Vegas.......................  39  57  31  51 /   0  30  30  60
Clayton.........................  49  70  32  51 /   0   5  60  30
Roy.............................  46  64  35  52 /   0   5  40  60
Conchas.........................  51  70  40  59 /   0   5  40  40
Santa Rosa......................  49  67  40  61 /   0  10  20  40
Tucumcari.......................  53  74  41  61 /   0   0  40  20
Clovis..........................  51  71  38  60 /   0   0  40  30
Portales........................  50  74  39  62 /   0   0  30  20
Fort Sumner.....................  50  72  42  63 /   0   5  30  30
Roswell.........................  53  76  45  70 /   5   5  10  20
Picacho.........................  50  66  40  64 /   5  20  20  20
Elk.............................  46  62  34  64 /   0  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 7 PM MDT Tuesday for the following
zones... NMZ208-220-221-223-225-229>233-239.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ104-108.

Red Flag Warning from noon to 7 PM MDT Tuesday for the following
zones... NMZ104-108.

High Wind Warning from midnight tonight to 6 AM MDT Wednesday for
the following zones... NMZ226.

High Wind Warning from 11 AM to 7 PM MDT Tuesday for the following
zones... NMZ224-234>238-240.

Winter Weather Advisory from 6 AM Tuesday to 6 AM MDT Wednesday for
the following zones... NMZ210-213-214.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:02 PM MDTHigh Wind WarningABQChaves, Curry, De Baca, Lincoln, Quay, Roosevelt and 3 more34 hr
Mar 28, 3:02 PM MDTWind AdvisoryABQBernalillo, Catron, Cibola, Guadalupe, Harding, Lincoln and 7 more28 hr
Mar 28, 3:24 PM MDTWinter Weather AdvisoryABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos and 1 more57 hr

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.